Texas, 2004

Flash Flood and Hail in Texas, June 18 to 19, 2004

June 18 to 19, 2004 · NWS MAF · 4 events in 3 counties and zones

Strong to severe thunderstorms developed over the Upper Trans Pecos region of west Texas during the afternoon of the 18th. A severe storm moved over the city of Pecos, and resulted in damaging winds and hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms developed over the Upper Trans Pecos region of west Texas during the afternoon of the 18th. A severe storm moved over the city of Pecos, and resulted in damaging winds and hail. Thunderstorm activity spread northeast through the evening hours. A complex of strong thunderstorms produced very heavy rainfall and widespread flash flooding in Dawson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 1:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 18, 1:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI JUN 18 2004

.SHORT TERM...
UPSLOPE FLOW COMBINED WITH A MOIST AND UNSTABLE AIRMASS HAS ALLOWED
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE
MOUNTAINS OF SOUTHWEST TEXAS. VISIBLE SATELLITE ALSO SHOWS NEW
CUMULUS DEVELOPING ACROSS THE GUADALUPE AND SACRAMENTO MOUNTAINS OF
NEW MEXICO. ELSEWHERE...AN OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTH
ACROSS THE EASTERN TEXAS SOUTH PLAINS TOWARD THE NORTHEAST PORTION
OF THE FORECAST AREA. STRONG AFTERNOON HEATING AND VERY MOIST
AIRMASS AHEAD OF THIS FEATURE MAY ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE NORTH/NORTHEAST ZONES BY LATE AFTERNOON. HAVE
TRENDED THE HIGHEST POPS FOR THIS EVENING ACROSS THE DAVIS
MOUNTAINS...AND ACROSS THE NORTHERN PART OF THE AREA. WILL INCLUDE
MENTION OF SEVERE ACROSS THE NORTHEAST TONIGHT...AS CAPES WILL BE
HIGHEST IN THIS AREA...ALONG WITH SUFFICIENT SHEAR FOR ORGANIZED
DEVELOPMENT. A FEW ISOLATED SHOWERS OR STORMS MAY LINGER AFTER
MIDNIGHT IN THE NORTH/NORTHEAST. OTHERWISE...CONTINUED WARM
OVERNIGHT READINGS WILL PERSIST OVER MOST LOCATIONS.

.LONG TERM...
OVERALL...THE CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MINOR
CHANGES WERE MADE. THE SYNOPTIC SCALE PATTERN THROUGH THE PERIOD
WILL CHANGE LITTLE OVER OUR AREA. THE BROAD SUBTROPICAL RIDGE OVER
THE NORTH CENTRAL GULF OF MEXICO WILL REMAIN STRONG THROUGH
SATURDAY...THEN GRADUALLY WEAKEN EARLY NEXT WEEK. A MID-LEVEL TROUGH
ALONG THE WEST COAST ALONG WITH A CONTINUED FLOW OF LOW-LEVEL
MOISTURE WILL PROVIDE LOW CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS
ACROSS MUCH OF THE AREA. TEMPERATURES ARE EXPECTED TO COOL TO NEAR
NORMAL LEVELS THROUGH THE PERIOD WITH DECREASING 1000-500MB
THICKNESSES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  97  73  94 /  20  20  20  10
CARLSBAD NM               70  96  69  97 /  30  30  20  30
DRYDEN TX                 74  95  70  93 /  10  10  10  10
FORT STOCKTON TX          73  98  71  96 /  30  20  20  20
GUADALUPE PASS TX         69  93  69  90 /  30  30  20  30
HOBBS NM                  71  97  69  95 /  20  30  20  20
MARFA TX                  61  89  61  84 /  30  30  20  20
MIDLAND INTL AIRPORT TX   72  98  73  94 /  20  20  10  10
ODESSA TX                 73  99  72  94 /  20  20  10  10
WINK TX                   76 102  72 100 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/06
Hazardous weather outlook, Jun 18, 1:40 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT (140 PM MDT) FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW
ROLLING PLAINS THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

OTHER SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS MUCH
OF SOUTHWEST TEXAS. THESE THUNDERSTORMS WILL BE SLOW MOVING...SO
VERY HEAVY RAIN MAY CAUSE FLOODING OF ARROYOS...DRAWS...BAR
DITCHES...AND AREA ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING
PLAINS TONIGHT.

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
June 18, 3:05 PM CST
Where
Reeves County, Pecos
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.417, -103.483

Severe thunderstorm winds resulted in minor roof damage to a few structures in Pecos.

Hail, Reeves

When
June 18, 3:23 PM CST
Where
Reeves County, 3 mi SSE of Pecos
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.383, -103.467

Large hail was reported at the intersection of U.S. Highway 285 and Farm to Market Road 1450.

Hail, Brewster

When
June 18, 5:30 PM CST
Where
Brewster County, Panther Junction
Measured
1.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
29.300, -103.300

Strong to severe thunderstorms erupted late in the afternoon of the 18th over the Big Bend. A park ranger reported golfball size hail at the Big Bend National Park headquarters. The event time listed is an estimatation.

Flash Flood, Dawson

When
June 18, 10:27 PM CST to June 19, 1:00 AM CST
Where
Dawson County, Countywide
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

A complex of thunderstorms produced heavy rainfall over a large part of Dawson County. Local officials reported widespread flooding in the city of Lamesa with high water in many city streets. Several vehicles were washed off of State Highway 137 seven to eight miles northwest of Lamesa where at least six inches of water flowed over the road. U.S. Highway 87 was also inundated by high water twelve miles north-northeast of Lamesa. In addition, flood waters covered State Highway 349 five miles south of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405610, 5405611, 5405608, 5405609.